Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 40, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 4:52 PM EDT for Brunswick County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 4:52 PM EDT (20:52 UTC)
- Expired
- May 4, 1998, 5:40 PM EDT
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:30 PM EDT | Hail 0.75 | Holden Beach, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WUUS1 KILM 042053 RRA SVRILM NCC019-042140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 452 PM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 540 PM EDT AT 451 PM EDT... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM ACME TO OCEAN ISLE BEACH. THIS LINE WAS MOVING TO THE NORTHEAST AT 35 MPH. THE STORMS WILL AFFECT SUPPLY AT 454 PM AND LELAND AT 5 PM. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. HEWITT/HAWKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 PM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 4, 2:15 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 215 PM EDT MON MAY 4 1998 RDU: CONT GOOD CHC POPS ALL SECTIONS TNGT WITH CHCY POP SCENARIO FOR EARLY TUE BANKS AND AFTN ELSW...ESPCLY FROM THE CNTRL CST N. ISOLD TSRA TUE EVE OTRW MNLY SUNNY/CLR TUE NGT AND WED. FWC/FAN TEMPS GNRLY OK. CWF: SITU SIMILAR TO LAST NGT AS BLYR GUID ONCE AGAIN ATTEMPTS TO PICK UP SWLY GRAD ABOVE SCA CRIT AHD OF THE NEXT APCHG TROF OVRNGT. WITH SFC GEO FLOW STILL QUITE LGT AND OVERDONE MDL SPEEDS OF LATE WILL HOLD AT 20 /GUSTY AND INDCT HIER WNDS WITH TSRA. SHUD SEE GRAD QUICKLY DMSNH TUE AS TROF DEPARTS AND GRDLY BACK TO WLY UNDER 15 KTS BY WED AS WEAK SFC RIDGING BLDS EWD. SEAS BLDG TO 5 FT ALNG SRN BCHS TNGT OTRW 3-4 FT OK. ZFP: UPR LOW OVER KY THIS AFTN TO SLOWLY MOV E ACRS VA THRU TUE BEFORE EXITING OFFSHORE AND GIVING WAY TO WEAK HIGH PRES TUES NGT/WED. SFC CNVRGNC AHD OF APCHG WEAK CD FRNT WILL GIVE TSRA CHCS EARLY THIS EVE ESPCLY S PER BETTER ADAP INSTAB WITH CVRG LKLY TO CONT INTO TNGT AS UPR VORT TAIL SWINGS EWD. GOOD AMT OF UVV AND UPR DIFFLUENCE WITH PTNL WATER LINK SHUD ENABLE TSRA TO CONT WELL INTO THE EVE EVEN GIVEN LOSS OF HEATING. SOME LINGERING LIFT LKLY TO KEEP SHRA GOING BANKS EARLY TUE OTRW WITH COLD 5H POOL N AND SFC HEATING THNK CONTG CHCY POPS A SAFE PLAY...MNLY ALNG THE RESULTANT BNDRY AND N CLSR TO VORT. PRBLY BEST TO ALSO LEAVE AN ISOLD TSRA IN TUE EVE SINCE AXIS OF MID LVL TROF WILL BE SLOW &TO MOV OFFSHORE TIL HEATING SUBSIDES AND STILL SOME WEAK UVV ARND PER ETA. WLY TRAJ ALF AND WK SFC RIDGING SHUD BRING DRYING ACRS THE E TUE NGT AND CONTG WED. TEMP GUID CLOSE AND APRS OK. .MHX...NONE. JH
In the hours before
Local storm report, May 4, 2:02 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
202 PM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM MARION SC 1.25 INCH HAIL
05/04/98 MARIONLocal storm report, May 4, 4:06 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EST MON MAY 04 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM PEEDEE SC 1.75 INCH HAIL
05/04/98 MARION
0104 PM FLOYDALE SC 1.5 INCH HAIL
05/04/98 DILLON HAIL RANGED FROM 1.5 TO 2
INCHES
0105 PM CLAUSSEN SC 2 INCH HAIL
05/04/98 FLORENCE
0145 PM LAKE CITY SC WIND DAMAGE
05/04/98 FLORENCE WIND DAMAGE TO A WHEAT
FIELD NEAR LAKE CITY
0145 PM LAKE CITY SC 1.75 INCH HAIL
05/04/98 FLORENCE HAIL REPORTED AT 378 AND
US 52 NORTH OF LAKE CITY
0205 PM CLARKTON NC 1.75 INCH HAIL
05/04/98 BLADEN HAIL REPORTED BETWEEN
CLARKTON AND ELIZABETHTON
AT WESLEY CHAPEL
0210 PM CLARKTON NC .75 INCH HAIL
05/04/98 BLADEN
0223 PM GEORGETOWN SC 1 INCH HAIL
05/04/98 GEORGETOWN HAIL REPORTED NORTH OF
GEORGTOWN AT INTERSECTION
OF 701 AND SC 6
0300 PM BOLTON NC .75 INCH HAIL
05/04/98 COLUMBUSLocal storm report, May 4, 4:06 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EST MON MAY 04 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM PEEDEE SC 1.75 INCH HAIL
05/04/98 MARION
0104 PM FLOYDALE SC 1.5 INCH HAIL
05/04/98 DILLON HAIL RANGED FROM 1.5 TO 2
INCHES
0105 PM CLAUSSEN SC 2 INCH HAIL
05/04/98 FLORENCE
0145 PM LAKE CITY SC WIND DAMAGE
05/04/98 FLORENCE WIND DAMAGE TO A WHEAT
FIELD NEAR LAKE CITY
0145 PM LAKE CITY SC 1.75 INCH HAIL
05/04/98 FLORENCE HAIL REPORTED AT 378 AND
US 52 NORTH OF LAKE CITY
0205 PM CLARKTON NC 1.75 INCH HAIL
05/04/98 BLADEN HAIL REPORTED BETWEEN
CLARKTON AND ELIZABETHTON
AT WESLEY CHAPEL
0210 PM CLARKTON NC .75 INCH HAIL
05/04/98 BLADEN
0223 PM GEORGETOWN SC 1 INCH HAIL
05/04/98 GEORGETOWN HAIL REPORTED NORTH OF
GEORGTOWN AT INTERSECTION
OF 701 AND SC 6
0300 PM BOLTON NC .75 INCH HAIL
05/04/98 COLUMBUSThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:19 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 61 min |
| May 4, 3:01 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 64 min |
| May 4, 3:16 PM EDT | Severe Thunderstorm Warning | ILM | Columbus | 64 min |
| May 4, 4:07 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Pender | 48 min |
| May 4, 5:01 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 59 min |
| May 4, 5:41 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 44 min |
| May 4, 5:58 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.